Montana, 2009

Winter Storm in Montana, December 25 to 26, 2009

December 25 to 26, 2009 · NWS BYZ · 4 events in 4 counties and zones

A significant snowstorm moved across the Central Plains and Midwest and moved northwest into the Northern High Plains. Wraparound snow and strong winds backed into far Southeastern Montana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A significant snowstorm moved across the Central Plains and Midwest and moved northwest into the Northern High Plains. Wraparound snow and strong winds backed into far Southeastern Montana. Heavy snowfall and strong winds developed on Christmas Day, Friday December 25th, and lasted into Saturday December 26th. Carter and Fallon Counties in the extreme southeast portions of the Billings Forecast Area were hit the hardest with 12-20 inches of snow and 3 to 6 foot drifts. State Highways 7 and 12 were reported closed Friday night and into most of Saturday across these counties. Portions of Custer and Powder River Counties were impacted with snowfall of 6 to 12 inches and difficult traveling conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 24, 9:07 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 24, 9:07 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
907 PM MST THU DEC 24 2009

.SHORT TERM...VALID FOR FRI AND SAT...

A FEW NOTABLE CHANGES THIS EVENING...

IN THE SHORT TERM...HAVE ADJUSTED OVERNIGHT LOWS TONIGHT FOR
CURRENT TRENDS. MODELS WAY OFF AND NOT OF MUCH USE EXCEPT FOR
SPATIAL TRENDS. MANY LOCATIONS MAY BOTTOM OUT IN THE 5 TO 10
BELOW ZERO RANGE THIS EVENING AGAIN IN EAST...BUT WARM AIR
ADVECTING IN FROM EAST EVIDENT AT 850MB AND THIS MAY LEVEL OFF
TEMPERATURES BEFORE THEY BOTTOM GO ANY FURTHER DOWN. OBSERVATIONS
AT BOTH MILES CITY AND BAKER BOTH LEVELING OFF A BIT ALREADY.
WINDS AND MIXING MAY KEEP AREAS NEAR WESTERN FOOTHILLS RELATIVELY
BALMY OVERNIGHT...RAISED LOWS THERE QUITE A BIT.

SHORT WAVE IN NORTHERLY FLOW MOVING DOWN THE FRONT RANGE THIS
EVENING WILL AFFECT OUR FAR WESTERN ZONES. CROSS SECTIONS SHOW
FAIRLY DEEP MOISTURE AS THIS MOVES SOUTH OVERNIGHT. RAISED POPS A
BIT IN WEST FOR THIS FEATURE...MAINLY FOR HIGHER TERRAIN FACING
NORTH.

IN EAST...MOISTURE TO DEEPEN AS ISENTROPIC FLOW STRENGTHENS
INFLUENCED BY MIDWEST STORM SYSTEM. HIGHLIGHTS LOOK GOOD IN
EAST...AND QUESTION IS DO WE NEED AN UPGRADE. BUFKIT SOUNDINGS
SHOW A RATHER DEEP DENDRITIC GROWTH AREA FOR THIS TIME OF
YEAR DEVELOPING BY TOMORROW AFTERNOON IN EAST...THOUGH LAPSE
RATES ARE NOT VERY IMPRESSIVE. ISENTROPIC LIFT AND DEEP MOISTURE
PROGGED AS FAR WEST AS SHERIDAN COUNTY AND POSSIBLY ROSEBUD AND
PORTIONS OF EASTERN BIG HORN COUNTIES. LOOKS LIKE FRIDAY AFTERNOON
INTO SATURDAY MORNING WOULD BE HEAVIEST SNOWFALL FOR THESE FURTHER
WEST LOCATIONS. WILL LET NEXT SHIFT EVALUATE ALL THE NEWEST DATA
FOR POSSIBILITY OF EXTENDING HIGHLIGHTS A LITTLE FURTHER WEST.
HOWEVER...FEEL ITS PRUDENT TO UPGRADE FALLON AND CARTER COUNTIES
NOW AS CONFIDENCE GROWING THAT COMBINATION OF WIND AND SNOWFALL
POTENTIAL ALONG DAKOTA BORDER WILL BE QUITE HAZARDOUS FOR TRAVEL
RATHER THAN JUST AN INCONVENIENCE. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

PERIOD BEGINS SUNDAY MORNING WITH THE MAJOR STORM SYSTEM STILL
LINGERING SOUTHERN WISCONSIN. MODELS IN FAIRLY GOOD AGREEMENT WITH
THE LOCATION OF THIS SYSTEM AND AN UPPER LEVEL HIGH PRESSURE
SYSTEM OVER SOUTHWESTERN CANADA. PREVIOUS SHIFT MENTIONED THE
POSSIBILITY OF A TROWAL FEATURE LATER THIS WEEKEND. WHILE THERE IS
A HINT OF A TROWAL FORMING...DECIDED NOT TO INCREASE POPS TO
REFLECT THIS. 295K ISENTROPIC SURFACE DOES NOT SHOW MUCH IN THE
WAY OF MOISTURE TRANSPORT OR LIFT...SO THE NECESSARY MID LEVEL
FORCING MAY NOT BE AVAILABLE TO ENHANCE PRECIPITATION AT THE SURFACE.

AREA WILL BE UNDER THE IMPRESSION OF AN UPPER LEVEL RIDGE
BEGINNING EARLY NEXT WEEK. A FEW DISTURBANCES WILL MAKE THEIR WAY
INTO MONTANA...BUT AT THIS TIME NO MAJOR WEATHER SHOULD BE
ASSOCIATED WITH ANY OF THESE.

THE WIND PATTERN AT 250 MB HAS MOST OF THE STRONGEST FLOW WELL TO
THE NORTHEAST AND SOUTH OF THE NORTHWEST UNITED STATES THROUGH MID
WEEK...WITH MONTANA IN THE BETWEEN TWO UPPER LEVEL LOW PRESSURE
SYSTEMS...ONE TO THE NORTHWEST AND ONE WELL TO THE SOUTH.

HOWEVER A MUCH STRONGER NORTHERLY COMPONENT OF THE JET WILL WORK
ITS WAY INTO WESTERN MONTANA BY NEW YEARS EVE. MODELS ARE
PROJECTING A JET STREAK MAXIMA OF NEAR 110 KNOTS WITH SOUTHWESTERN
MONTANA BEING UNDER THE LEFT EXIT REGION OF THIS JET. THIS COULD
POTENTIALLY BRING SOME FORCING AND VERTICAL MOTION TO THE
AREA...THEREFORE ENHANCING POPS FOR SOME OF THE HIGHER TERRAIN
COME NEW YEARS DAY. WENT AHEAD AND INCREASED POPS FOR LATE NEW
YEARS EVE AND NEW YEARS DAY OVER THE WESTERN ZONES. SINGER

&&

.AVIATION...

A WEAK DISTURBANCE WILL BRING MID LEVEL CLOUDS AND A FEW LIGHT
SNOW SHOWERS TO THE KLVM AND KBIL REGIONS OVER THE NEXT COUPLE OF
HOURS WITH LITTLE IMPACT TO AVIATION. CLOUDS CONTINUE TO INCREASE
AND THICKEN ACROSS EASTERN ZONES AS MOISTURE WRAPS AROUND CENTRAL
PLAINS LOW. SLIGHT CHANCE FOR SOME SNOW FLURRIES AT KMLS AND
KSHR...BUT VFR CONDITIONS WILL PREVAIL FOR NEXT SEVERAL HOURS.
MOUNTAIN OBSCURATIONS ARE LIKELY OVERNIGHT. LIGHT SNOW WITH MVFR
CEILINGS AND VISIBILITY WILL MOVE INTO EASTERN ZONES BY FRIDAY
AFTERNOON...IMPACTING KMLS AND KSHR. CAMPBELL/TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 902/020 003/028 009/029 013/028 014/030 015/027 012/028
    00/B    00/B    01/U    11/B    12/S    22/S    11/B
LVM 011/023 006/030 014/029 015/030 016/030 019/030 019/029
    20/B    00/U    01/B    11/B    12/S    22/S    11/B
HDN 908/017 001/024 005/029 008/029 006/029 010/029 005/029
    12/S    32/S    01/U    11/B    11/B    22/S    11/B
MLS 909/010 903/017 901/022 004/024 005/024 008/022 005/021
    23/S    53/S    01/U    11/B    11/B    11/B    21/B
4BQ 909/013 001/023 002/023 004/028 005/028 008/029 006/023
    47/S    86/S    31/B    11/B    12/S    22/S    21/B
BHK 909/007 903/016 000/019 005/023 005/021 007/024 001/019
    48/S    96/S    31/B    11/B    12/S    11/B    21/B
SHR 003/017 005/026 006/030 003/030 004/032 007/028 006/029
    33/S    43/S    02/S    12/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 PM
      MST SATURDAY FOR ZONES 32-36.
     WIND CHILL ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
      33-37.
     WINTER STORM WARNING IN EFFECT FROM 5 AM FRIDAY TO 5 PM MST
      SATURDAY FOR ZONES 33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 24, 9:48 PM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
948 PM MST THU DEC 24 2009

MTZ028>042-056>058-063>068-WYZ098-099-260500-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
948 PM MST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

BRISK NORTHWEST WINDS WILL PRODUCE DANGEROUS WIND CHILL READINGS
FROM 20 TO 30 BELOW ZERO TONIGHT OVER PORTIONS OF SOUTHEAST
MONTANA. THE COLDEST WIND CHILLS WILL BE FOUND OVER FALLON AND
CARTER COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL WILL DEVELOP OVER SOUTHEAST MONTANA FRIDAY AND CONTINUE
THROUGH SATURDAY AS A LARGE STORM SYSTEM MOVES THROUGH THE UPPER
MIDWEST. SIGNIFICANT SNOWFALL AND AREAS OF BLOWING SNOW WILL
AFFECT FALLON AND CARTER COUNTIES...AND TO A LESSER EXTENT CUSTER
AND POWDER RIVER COUNTIES. AT THIS TIME...THE HEAVIEST SNOWFALL IS
EXPECTED FROM BAKER TO ALZADA. DANGEROUS WIND CHILLS CAN BE
EXPECTED FRIDAY THROUGH SATURDAY AS WELL. TRAVELERS IN THESE AREAS
SHOULD EXPECT SNOWPACKED AND SLICK ROADS ALONG WITH REDUCED
VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Fallon

When
December 25, 2:05 AM MST to December 26, 4:00 PM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Baker and surrounding areas received 6 to 15 inches of snow.

Winter Storm, Carter

When
December 25, 2:55 AM MST to December 26, 4:00 PM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Areas from Alzada to Ekalaka reported anywhere from 6 to 20 inches of snow.

Winter Storm, Custer

When
December 25, 9:30 AM MST to December 26, 7:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Volborg and Ismay received between 8 and 12 inches of snow.

Winter Storm, Powder River

When
December 25, 9:30 AM MST to December 26, 7:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Broadus received between 6 and 8 inches of snow along with blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204494, 204498, 204493, 204496.